Journal Article

Maddy and Mathematics: Naturalism or Not

Jeffrey W. Roland

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 58, issue 3, pages 423-450
Published in print September 2007 | ISSN: 0007-0882
Published online June 2007 | e-ISSN: 1464-3537 | DOI:
Maddy and Mathematics: Naturalism or Not

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics


Show Summary Details


Penelope Maddy advances a purportedly naturalistic account of mathematical methodology which might be taken to answer the question `What justifies axioms of set theory?' I argue that her account fails both to adequately answer this question and to be naturalistic. Further, the way in which it fails to answer the question deprives it of an analog to one of the chief attractions of naturalism. Naturalism is attractive to naturalists and nonnaturalists alike because it explains the reliability of scientific practice. Maddy's account, on the other hand, appears to be unable to similarly explain the reliability of mathematical practice without violating one of its central tenets. 1



Mathematical Naturalism


Desiderata and the attraction of naturalism


Assessment: Naturalism and names 4.1

Taking ‘naturalism’ seriously


Second philosophy (or what's in a name)


A way out?


Or out of the way?

Journal Article.  12545 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.